Lookup NU author(s): Professor Philip Sloan,
Dr Gavin Spickett,
Dr Konrad Staines
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
We describe a case of oral hairy leukoplakia that presented with an atypical appearance in a patient on long-term anticonvulsant treatment with an aromatic antiepileptic, lamotrigine. Recent medical history was also significant for recurrent respiratory tract infections requiring treatment with oral antibiotics. Immunologic investigations revealed inverted CD4/CD8 ratio, mild hypogammaglobulinemia, and poor specific antibody titers. Combined immune deficiency caused by long-term treatment with lamotrigine was suspected after other known factors and conditions (including retroviral infection) leading to acquired immune deficiency were excluded. Withdrawal of lamotrigine resulted in complete resolution of oral hairy leukoplakia. There was no significant improvement in immunoglobulin levels. The effect of lamotrigine and other aromatic antiepileptics on the immune system should be considered in a patient presenting with otherwise unexplained oral hairy leukoplakia. (Oral Surg Oral Med Oral Pathol Oral Radiol Endod 2011;111:e17-e23)
Author(s): Gordins P, Sloan P, Spickett GP, Staines KS
Publication type: Article
Publication status: Published
Journal: Oral Surgery, Oral Medicine, Oral Pathology, Oral Radiology and Endodontology
Print publication date: 22/03/2011
ISSN (print): 1079-2104
ISSN (electronic): 1528-395X
Publisher: Mosby, Inc.
Altmetrics provided by Altmetric